NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 21, 4:53 AM CST, 1 hour 7 minutes earlier. Its key messages:
Area forecast discussion, Jan 21, 4:53 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
453 AM CST Sun Jan 21 2024
.KEY MESSAGES...
- Increasing southerly winds today, with gusts as high as 40-45
mph in higher elevations, 30-35 mph more common elsewhere.
The gusty winds may result in areas of reduced visibility in
blowing snow tonight, with drifting and perhaps areas of "blow
ice" on Sunday. Both of these more likely in portions of
southwest MN.
- More seasonable temperatures return to the region Sunday
through much of next week, with high chances (70% or greater)
of above normal temperatures for mid to late week (normal
highs 25-30F). Extent of warming will be dependent on snow
cover.
- Only low chances (20% or less) for light precipitation over
the southeast portions of the CWA Monday night-Tuesday, then
again on Wednesday. With the warmer temperatures, a wintry mix
is possible, including a conditionally low (20-30%) chance of
very light icing if precipitation were to occur.
&&
.DISCUSSION...
Issued at 340 AM CST Sun Jan 21 2024
As expected, southerly winds have begun to come up overnight - this
the result of an increasing surface pressure gradient due to high
pressure centered over the middle Mississippi Valley and low
pressure situated over western SD. A strong low level jet resides
overhead - confirmed by VAD winds at KFSD - which are averaging
around 50 kt at about 3000 ft AGL. Current wind gusts across the
area are generally 25 to 40 mph, currently focused west of
Interstate 29 and through the Buffalo Ridge area. Overall
visibilities have not dropped significantly with the winds, running
around 3 to 5 miles in isolated locations. Webcams are confirming
this, with visibilities looking decent, though some locations are
indicating snow blowing across roads, and this may be the biggest
impact through the day - snow lofted just off the ground, causing
drifting and possible blow ice. Current hi-res guidance indicates
gusts continuing to increase through mid to late morning, with
highest gusts residing from east central SD through southwestern MN -
optimized along the Buffalo Ridge with most recent HREF ensembles
indicating a 80% percent or greater probability of gusts greater
than 45 mph. The Winter Weather Advisory issued earlier last evening
covers well this area, and conditions will have to monitored through
the early part of the day for possible expansion of the advisory if
conditions warrant. Currently, an SPS covers impacts back to the
south and west of the advisory. In a warm air advection regime,
temperatures will moderate quite a bit today with highs into the 20s
- which dependent on the amount of sun we can get behind exiting
mid/high clouds will contribute to melting/refreeze on roads.
By tonight winds slowly ease off from west to east as the surface
ridge moves away from the area and the low level jet pushes into the
MS Valley. With that, any blowing snow will decrease, though roads
may remain hazardous dependent on how today evolves. Compared to
recent nights, tonight will be much milder with lows only in the
teens.
Risk of impactful weather looks low through the remainder of the
forecast period extending though the week. Ensembles continue to
support above normal temperatures during the week as highs warm into
the 30s - with the highest probabilities (70-90% or greater)
occurring Tuesday through Thursday. Again, as has been discussed
previously, areas with deeper snow cover will have a harder time
warming. As for precipitation chances, the system which is to affect
portions of the area on Monday night into Tuesday as an upper level
shortwave lifts into the region continues to trend to the south of
our CWA. Most recent ensemble probabilities of a tenth of an inch of
precipitation are now 20% or less confined to our most southeastern
zones of northwestern IA. If we are able to get any precipitation
with the system, as mentioned previously, warmer air aloft may
result in wintry mix - though as of now anything would be very light
based on the ensemble probabilities above. There are some
indications of another system lifting into the region on Wednesday -
which would again affect the southeastern portions of the area,
though ensemble probabilities for precipitation are again quite low -
at 20% or less.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 449 AM CST Sun Jan 21 2024
With a 50 kt low level jet overhead, terminals will experience
LLWS through late morning. Southerly surface winds will continue
to increase through the morning, gusting 30 to 40 kts into this
evening. These stronger winds may result in blowing snow with
some reduction in visibility. Winds then decrease by tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 3 PM CST this afternoon for
SDZ040.
MN...Winter Weather Advisory until 3 PM CST this afternoon for
MNZ081-089-090.
Winter Weather Advisory until 3 PM CST this afternoon for
MNZ071-072-080-097.
IA...Winter Weather Advisory until 3 PM CST this afternoon for
IAZ003.
NE...None.
&&
DISCUSSION...JM
AVIATION...JMSpecial weather statement, Jan 21, 5:08 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
508 AM CST Sun Jan 21 2024
IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039-
050-052>071-212100-
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Rock-Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood,
Sibley, Sioux Center, Orange City, Rock Valley, Hawarden, Hull,
Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee,
Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek,
Luverne, Wakefield, Ponca, Allen, South Sioux City, Huron,
De Smet, Arlington, Lake Preston, Gregory, Burke,
Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland,
Flandreau, Chamberlain, Kimball, Plankinton, White Lake,
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota,
Bridgewater, Montrose, Sioux Falls, Wagner, Platte, Lake Andes,
Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp,
Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley,
Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland,
Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City,
Beresford, Elk Point, Alcester, and Jefferson
508 AM CST Sun Jan 21 2024
...STRONG WINDS MAY LEAD TO BLOWING SNOW AND ICY ROADS INTO THIS
EVENING...
Sustained southwest winds of 20 to 25 mph with occasional gusts
of 40 to 45 mph may lead to areas of blowing snow and minor
drifting over roads today. This could also reduce visibility
under a couple miles at times. By this afternoon, warming road
surfaces may become susceptible to a melt and refreeze of drifting
snow, which could also impact travel with stretches of icy roads.